Skip to main content
eScholarship
Open Access Publications from the University of California

Peculiar pattern of nail pigmentation following cyclophosphamide therapy

  • Author(s): Dave, Shriya
  • Thappa, Devinder M
  • et al.
Main Content

Peculiar pattern of nail pigmentation following cyclophosphamide therapy
Shriya Dave and Devinder M Thappa
Dermatology Online Journal 9(3): 14

From the Department of Dermatology and STD, JIPMER, Pondicherry - 605 006, India. dmthappa@jipmer.edu

Abstract

Cyclophosphamide is one of several cancer chemotherapy agents that can cause nail hyperpigmentation. We report a patient who began to have an unusual form of nail pigmentation after 8 months of receiving monthly pulses of dexamethasone-cyclophosphamide. The patient developed nail pigmentation that started proximally and spread distally but involved only the nails of the thumb, index finger, and half the middle finger of both hands.


Cyclophosphamide is a chemotherapeutic agent belonging to the nitrogen mustard group of alkylating agents. It acts after being metabolized in the liver to the active metabolite phosphoramide, which alkylates DNA and inhibits replication.[1] In dermatology, cyclophosphamide is extensively used as an immunosuppressive agent in autoimmune blistering diseases, vasculitis, connective tissue disorders, and pyoderma gangrenosum. Apart from systemic toxicity, such as bone marrow suppression and hemorrhagic cystitis, cyclophosphamide can cause a variety of mucocutaneous side effects including anagen effluvium, stomatitis, anaphylactic reactions and hyperpigmentation involving the skin, mucous membranes, nails, palms and soles, and teeth.[2] We report a patient with pemphigus vulgaris, treated with dexamethasone and cyclophosphamide, who developed a peculiar pattern of nail pigmentation.

A 47-year-old woman, diagnosed with pemphigus vulgaris was started on dexamethasone-cyclophosphamide pulse therapy. This therapy included monthly pulses of a single intravenous dose of 500 mg cyclophosphamide with 3 days of intravenous infusion of 100 mg of dexamethasone and daily doses of 50 mg cyclophosphamide orally in the intervening days between pulses. The patient has to date, received 13 months of cyclophosphamide; the intravenous monthly pulses were stopped after 11 months because the patient was in remission. Eight months after beginning the above treatment, the patient developed nail pigmentation that started proximally and spread distally. The pigmentation strikingly involved only the nails of the thumb, index finger, and half the middle finger of both hands (Figs. 1, 2). There was no associated skin or mucous membrane pigmentation. The patient was under regular monitoring, and at no point during her therapy did she have evidence of systemic toxicity.


Figure 1Figure 2
Pigmentation involving only the nails of the thumb, index finger, and half the middle finger of both hands (Fig. 1). Close-up photograph showing nail pigmentation of index fingers fully, and lateral half of middle finger (Fig. 2).

Discussion

Chemotherapeutic agents including cyclophosphamide, doxorubicin, hydroxyurea, and bleomycin (as well as other types of drugs, such as chloroquine, tetracyclines, and zidovudine) may cause nail pigmentation.[3] The pigmentation may begin after an interval of some weeks or months and usually reverses several months after withdrawal of the drug.[4] The various patterns of nail pigmentation include diffuse pigmentation (slate gray or brown), longitudinal melanonychia, transverse pigmented streaks, pigmented lunula, and at times even leukonychia.[5] The pigmentation usually starts from the proximal edge and proceeds distally; on withdrawal of the drug it subsides in a similar fashion. [6] Nail pigmentation may be associated with other nail abnormalities such as onycholysis, onychodystrophy, Beau lines, Mee lines, brittle nails, ridges, onychodermal bands, and acute paronychial changes. Cyclophosphamide has been reported to cause diffuse pigmentation, longitudinal bands, and transverse streaks. Other findings include onychodystrophy, onycholysis, Beau lines and Muehrke lines.[5] Our patient had developed pigmentation of the nails about 8 months after beginning cyclophosphamide and dexamethasone pulse therapy. As dexamethasone has not been reported to cause pigmentation, this change in our patient was attributed to cyclophosphamide.

The pattern of nail pigmentation in our patient was peculiar in that it involved only the nails of the thumb and index fingers fully, and the lateral half of the middle finger in both the hands. Although no definite reason for this pattern could be established, we postulate that, because the thumb and index fingers are used most frequently, the pigmentation had preferentially localized to these areas. [7]

The pathogenesis of cyclophosphamide induced nail pigmentation is still unknown, although various mechanisms have been proposed. These include genetic predisposition, toxic effect of the drug on the nail bed and matrix, photosensitization, and focal stimulation of melanocytes in the matrix.[7, 8, 9] Nail pigmentation might depend on the rate of nail growth; this dependence could explain the later and less frequent appearance of changes in the toenails.[3] Melanogenesis in the nail matrix melanocytes varies with the intensity of cutaneous pigmentation and hence is more common in darkly pigmented people.[7]

Thus cyclophosphamide-induced nail pigmentation may have varied patterns as was noted in our patient who had pigmentation of the nails of the thumb, index, and lateral third fingers but not of the ring and little fingers.

References

1. Dutz JP, Ho VC. Immunosuppressives in dermatology. An update. Dermatol Clin 1998; 16 (2): 235 - 251.

2. Fitzpatrick JE, Yobel DE, Hood AF. Mucocutaneous complications of antineoplastic therapy. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, Fitzpatrick TB, eds. Fitzpatrick's Dermatology in General Medicine, Vol.1, 5th edn., New York: McGraw Hill 1999:1642-1653.

3. Cakir B, Sucak G, Haznedar R, et al. Longitudnal pigmented nail bands during hydroxyurea therapy. Int J Dermatol 1997; 36: 236 - 237.

4. Manigand G. Nail pigmentation during therapy with cyclophosphamide and doxorubicin. Sem Hop 1983; 59(24): 1840 - 1841.

5. Susser WS, Whitaker-Worth DL, Grant-Kels JM. Mucocutaneous reactions to chemotherapy. J Am Acad Dermatol 1999; 40:367 - 398.

6. Srikanth M, Van Veen J, Raithatha A, et al. Cyclophosphamide-induced nail pigmentation. Br J Haematol 2002; 117: 2.

7. Baran R, Kechijian P. Longitudinal melanonychia: diagnosis and treatment. J Am Acad Dermatol 1989; 21: 1165 - 1175.

8. Daniel C, Scher R. Nail changes caused by systemic drugs or ingestants. Dermatol Clin 1985; 3: 491 - 500.

9. Aste N, Fumo G, Contu F. Nail pigmentation caused by hydroxyurea: Report of 9 cases. J Am Acad Dermatol 2002; 47: 146 - 147.

© 2003 Dermatology Online Journal